Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 2, 2002, 5:49 PM CDT for Jefferson Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 2, 2002, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Jefferson Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS54 KLIX 022249 SVRNEW LAC051-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 546 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON PARISH IN SOUTHEAST LOUISIANA * UNTIL 630 PM CDT * AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTH OF CHALMETTE TO NEAR MYRTLE GROVE. MOVMENT WAS SOUTHWEST AT 20 MPH. THE CITIES OF GRETNA...MARRERO AND BARATARIA ARE IN THE DIRECT PATH OF THESE SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 250 PM CDT FRI AUG 2 2002 A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON. GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY. THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY. SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA. IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL WEDNESDAY THROUGH NEXT FRIDAY. MCB 72/94/71/93 2212 BTR 73/95/73/94 2212 MSY 76/93/76/92 2213 GPT 73/92/73/91 2213 .NEW...NONE LA...NONE. MS...NONE. 22
In the hours before
Special weather statement, Aug 2, 4:45 PM CDT, 1 hour 4 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 445 PM CDT FRI AUG 2 2002 .SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. .THUNDERSTORMS... LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG THUNDERSTORM WIND GUSTS HAVE BEEN REPORTED WITH THE THUNDERSTORM FORMATION THIS AFTERNOON PRIMARILY OVER COASTAL MISSISSIPPI. IN ADDITION...DAMAGING WINDS AND MARBLE SIZE HAIL WERE REPORTED OVER HANCOCK COUNTY. THE MOVEMENT OF THE THUNDERSTORMS HAS GENERALLY BEEN TOWARD THE SOUTHWEST AROUND 15 TO 20 MPH. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING HOURS TONIGHT WITH SOME STORMS CAPABLE OF REACHING SEVERE THRESHOLDS. LOCATIONS ACROSS EXTREME SOUTHEAST MISSISSIPPI AND LEADING INTO EXTREME SOUTHEAST LOUISIANA ALONG WITH THE ADJACENT COASTAL WATERS WILL BE UNDER THE HIGHEST THUNDERSTORM THREAT. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Local storm report, Aug 2, 5:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
527 PM CDT FRI AUG 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM KILN MS WIND DAMAGE
08/02/02 HANCOCK TREES DOWN. REPORTED BY
SHERIFFS DEPARTMENT.
0428 PM 3 W WAVELAND MS WIND DAMAGE
08/02/02 HANCOCK TREES DOWN. REPORTED BY
SHERIFFS DEPARTMENT.
0455 PM ESCATAWPA MS 1.00 INCH HAIL
08/02/02 JACKSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:02 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 43 min |
| Aug 2, 3:00 PM CDT | Special Marine Warning | LIX | 60 min | |
| Aug 2, 4:01 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 59 min |
| Aug 2, 4:02 PM CDT | Special Marine Warning | LIX | 58 min | |
| Aug 2, 4:02 PM CDT | Special Marine Warning | LIX | 58 min | |
| Aug 2, 4:12 PM CDT | Severe Thunderstorm Warning | LIX | Orleans | 63 min |
| Aug 2, 4:55 PM CDT | Special Marine Warning | LIX | 65 min | |
| Aug 2, 4:55 PM CDT | Special Marine Warning | LIX | 65 min | |
| Aug 2, 5:01 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Plaquemines, Saint Bernard | 59 min |
| Aug 2, 6:08 PM CDT | Special Marine Warning | LIX | 52 min | |
| Aug 2, 6:55 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.